Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 159, NWS Des Moines, IA

July 26, 2002Taylor County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 26, 2002, 8:30 PM CDT for Taylor County, Iowa. It was in force for 60 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2002, 8:30 PM CDT (01:30 UTC)
Expired
Jul 26, 2002, 9:30 PM CDT
In force
60 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Taylor County, IA

What was reported inside it

TimeReportWhereRemark
Jul 26, 9:00 PM CDTHail 1.75New Market, IA
Jul 26, 9:00 PM CDTHail 1New Market, IA
Jul 26, 9:00 PM CDTHail 1.75Bedford, IA
Jul 26, 9:07 PM CDTHail 1Bedford, IA
Jul 26, 9:07 PM CDTHail 1New Market, IA
Jul 26, 9:20 PM CDTHail 1.75Bedford, IA
Jul 26, 9:20 PM CDTHail 1Bedford, IA
Jul 26, 9:29 PM CDTTornado F1New Market, IATouched down in open country with intermittent track. Did some damage to a house east of Bedford.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 5:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1831 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

625 
WUUS53 KDMX 270130
SVRDSM
IAC173-270230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
830 PM CDT FRI JUL 26 2002

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TAYLOR COUNTY IN SOUTHWEST IOWA

* UNTIL 930 PM CDT

* AT 826 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF NEW MARKET...OR ABOUT 56 MILES
  SOUTHEAST OF COUNCIL BLUFFS...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR NEW MARKET AROUND 840 PM...
  NEAR GRAVITY AROUND 855 PM...
  NEAR CONWAY AROUND 905 PM AND
  6 MILES SOUTH OF CLEARFIELD AROUND 920 PM.

DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED
AREA.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. REMEMBER...SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM FRIDAY EVENING FOR
SOUTHWESTERN IOWA.

LAT...LON 4090 9493 4059 9493 4057 9448 4089 9448
JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:25 PM CDT, 5 hours 5 minutes earlier.

Area forecast discussion, Jul 26, 3:25 PM CDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
325 PM CDT FRI JUL 26 2002

SHORT TERM...MIDLVL BAROCLINIC ZONE ACRS NEB INTO IA HAS BEEN
PERSISENT THRU THE DAY...MUCH LONGER THAN XPCD AT SHIFT CHG. THE
BARO ZONE HAS BEEN SUPPORTED BY INCRG SLY FLOW FM THE HOT AMS ACRS
KS OVR THE BNDRY INTO CNTRL NEB...AND CARRIED EWD IN THE MDTLY STG
MIDLVL FLOW. LOW LVL FLOW HAS INCRD AND BACKED THRU THE DAY AHD THE
DECENT S/W CROSSING THE RCKYS. PCPN GRDLY DIES AS IT MOVS AWAY FROM
UPLIFT ZONE N OF THE WAVE IN CNTRL KS. THINKING HERE IS THAT ACTION
WL GO ON THE SRN EDGE OF THE CLD FLD...IMMEDIATELY N OF THE BNDRY
THIS EVEN. S/W OVR THE RCKYS AND PERSISTENT UPR JET WITH INCRG DIV
WL LIKELY AID IN MOVG KS LOW INTO SWRN IA LT TNGT. HENCE THE BTR
POPS BROADBRUSHED ABT SRN TWO-THIRDS OF THE STATE. WITH INCRG LOW
LVL WNDS...SOME THREAT OF TRAINING IF A PERSISTENT MESOSCALE BNDRY
SETS UP...BUT SAYING WHERE THAT WL BE IS A GUESS. STILL POINTING TO
IA/MO BDR AREA THOUGH.

LONGER TERM...BLV THERE WL BE SOME LINGERING PCPN OVR ERN PTN CWA IN
THE MRNG AS MCS MOVS AWAY. HOPEFULLY CLD FLD PULL AWAY AS WELL
ALLOWING TMPS TO REACH FCST HIGHS IN THE U80S-L90S. MDLS WANT TO
SETUP AN SW-NE BNDRY BY LT TMR AS UPR S/W LIFTS TWD THE GTLKS. BLV
SOME CAPPING WL EXIST WITH A SML CHC OF LATE DAY TSTMS NR THE BNDRY
AS HINTED BY THE ETA. ETA LOOKS TOO DRY SAT NGT WITH CONTD PCPN
THREAT E OF BNDRY. THE MESOSCALE WL COME INTO PLAY HERE BY THEN
DEPENDING ON WHAT HAPPENS TNGT. ON SUNDAY...A SIMILAR SITUATION FOR
LATE DAY CONVECTION WITH THE MDLS REALLY TRYING TO RE-IGNITE THE
BNDRY AGN SUNDAY NGT AS DECENT WNW FLOW S/W MOVES THRU.

EXTENDED...INSERTED PCPN CHC TUE NGT/WED BASED ON THE AVN/S
INSISTENCE OF RPD DESTABILIZATION OF THE RETURN FLOW INTO NWRN IA
AND SETTLING INTO CNTRL IA AS A LOW LVL COL DVLPS.

.DSM...NONE
MYERS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 8:58 PM CDTTornado WarningDMXTaylor47 min
Jul 26, 10:24 PM CDTSevere Thunderstorm WarningDMXMarion36 min
Jul 26, 11:43 PM CDTSevere Thunderstorm WarningDMXJasper47 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.